Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Salt Lake City, UT

August 8, 2008Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2008, 4:06 PM MDT for Emery County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 4:06 PM MDT (22:06 UTC)
Expired
Aug 8, 2008, 4:45 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Cedar City radar (KICX), 232 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 082206
SVRSLC
UTC015-082245-
/O.NEW.KSLC.SV.W.0037.080808T2206Z-080808T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 PM MDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MOORE...OR 34 MILES SOUTHEAST OF MANTI...AND
  MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF MOLEN BY 415 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3913 11074 3888 11073 3890 11122 3908 11123
TIME...MOT...LOC 2206Z 268DEG 14KT 3899 11111

$$

ES
1 follow-up statement
000 
WWUS55 KSLC 082245
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT FRI AUG 8 2008

UTC015-082255-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-080808T2245Z/
EMERY UT-
445 PM MDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY EXPIRES
AT 445 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3913 11074 3888 11073 3890 11122 3908 11123
TIME...MOT...LOC 2206Z 268DEG 14KT 3899 11111

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:01 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 8, 3:01 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT FRI AUG 8 2008

.SYNOPSIS...DEEP SUBTROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH
TODAY AND THEN GRADUAL DRYING WILL OCCUR OVER THE WEEKEND.

&&

.DISCUSSION...WITH GOOD CLEARING EARLIER THIS MORNING ALONG THE
SPINE OF UTAH AND EASTWARD...THUNDERSTORMS WERE QUICK TO FIRE ALONG
THE HIGHER TERRAIN AND DRIFT SLOWLY WESTWARD. SOUTHWEST UTAH WAS
ALSO AN AREA OF EARLY DEVELOPMENT...AND THE FLASH FLOOD WATCH WAS
EXPANDED TO REFLECT THIS PERCEIVED THREAT...WHICH INCLUDED AREAS IN
AND AROUND ZION NATIONAL PARK. WHILE SHEAR IS PRACTICALLY
NON-EXISTENT OVER THE FORECAST AREA...ANALYZED CAPES HAVE BEEN AS
HIGH AS 1000...AND EARLY STORMS HAVE PROVEN TO BE EFFICIENT RAINERS.
EVEN IF STORMS REMAIN VERY PULSE-LIKE...SHORT-LIVED STORMS WILL
STILL BE CAPABLE OF PRODUCING FLASH FLOODING IF THEY TRACK OVER ONE
OF OUR MANY FLASH FLOOD PRONE AREAS.

AFTER MIDNIGHT...THE NAM...GFS...AND EC WERE ALL IN GOOD AGREEMENT
THAT ANY NOCTURNAL ACTIVITY WOULD BE FOCUSED ON THE SOUTHERN HALF OF
UTAH...SO REMOVED SOME OF THE ISOLATED POPS IN THE NORTHERN HALF OF
THE CWA. DRIER AIR BEGINS TO SHIFT INTO THE FORECAST AREA FROM THE
WEST TOMORROW...BUT THE AIRMASS SHOULD STILL BE MOIST ENOUGH TO
PRODUCE DECENT CONVECTION...PARTICULARLY IN THE EASTERN HALF OF THE
CWA. DRY AIR BEGINS TO MOVE INTO THE AREA IN EARNEST SUNDAY AND
MONDAY...WITH PW VALUES MOSTLY AROUND 0.75 INCHES ACROSS MOST OF THE
AREA SUNDAY...AND THEN DECREASING TO VALUES AS LOW AS 0.3 INCHES IN
SOME AREAS MONDAY ACCORDING TO THE GFS.

ANY POTENTIAL RETURN OF MOISTURE REMAINS UNCERTAIN BOTH IN TIMING
AND EXTENT. HAVE KEPT RELATIVELY LOW POPS IN THE EXTENDED...BUT EVEN
THESE MAY NEED TO BE REDUCED FOR THURSDAY AND FRIDAY IF IT BECOMES
CLEAR THAT THE MOISTURE SURGE WILL BE SLOWER OR LESS SIGNIFICANT
THAN ADVERTISED IN THE EC.

&&

.AVIATION...WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 22
AND 00Z AT THE SLC TERMINAL...BUT THERE IS A 20 PERCENT CHANCE THAT
THE WINDS WILL REMAIN PREVAILING SOUTHEASTERLY THROUGHOUT THE
EVENING. THUNDERSTORMS AROUND THE TERMINAL WILL PRODUCE PERIODS OF
GUSTY...ERRATIC WINDS. THERE IS A 30 PERCENT CHANCE THAT A
THUNDERSTORM COULD DIRECTLY IMPACT THE TERMINAL...AND THIS COULD
RESULT IN BRIEF PERIODS OF CEILINGS BETWEEN 5000-6000FT AGL IN
HEAVIER SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR UTZ009-UTZ010-UTZ011-
     UTZ012-UTZ013-UTZ014-UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-
     UTZ518.

WY...NONE.

&&

PUBLIC...SCHOENING
AVIATION...HOSENFELD/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 5:39 AM MDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 AM MDT FRI AUG 8 2008

UTZ001>016-019>021-517-518-WYZ021-091100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
539 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY WITH
SHOWERS AND THUNDERSTORMS EXPECTED YET AGAIN. HEAVY RAIN WILL
LIKELY ACCOMPANY SOME OF THE THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND THE EAST. HEAVY
RUNOFF FROM THE LARGER STORMS COULD RESULT IN LOCAL FLASH
FLOODING. FLASH FLOOD PRONE AREAS SUCH AS DRY WASHES AND SLOT
CANYONS SHOULD BE AVOIDED.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY END THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AIRMASS ACROSS THE OUTLOOK AREA WILL START TO DRY ON SATURDAY
BUT SUFFICIENT MOISTURE WILL REMAIN FOR ANOTHER DAY OF SHOWERS AND
THUNDERSTORMS. DRYING CONTINUES SUNDAY THROUGH MONDAY WITH LESS
THUNDERSTORM ACTIVITY EACH DAY...BECOMING LIMITED TO ISOLATED
SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON. THESE
GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:15 PM MDTAreal Flood AdvisorySLCEmery, Wayne2 hr
Aug 8, 4:20 AM MDTFlash Flood WatchSLC18 hr
Aug 8, 9:57 AM MDTFlash Flood WarningSLCGarfield6 hr
Aug 8, 12:38 PM MDTFlash Flood WarningSLCDuchesne3 hr
Aug 8, 1:20 PM MDTFlash Flood WarningSLCIron, Washington3 hr
Aug 8, 3:51 PM MDTFlash Flood WarningSLCGarfield4 hr
Aug 8, 3:58 PM MDTAreal Flood AdvisorySLCBeaver3 hr
Aug 8, 4:11 PM MDTFlash Flood WarningSLCIron, Washington3 hr
Aug 8, 5:03 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan5 hr
Aug 8, 5:19 PM MDTFlash Flood WarningSLCGarfield, San Juan3 hr
Aug 8, 5:31 PM MDTAreal Flood AdvisorySLCUtah, Wasatch3 hr
Aug 8, 5:37 PM MDTAreal Flood AdvisorySLCWashington6 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.